[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.139.136. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 11, 1954

HEPATITIS FOLLOWING THE INGESTION OF PHENYLBUTAZONE

Author Affiliations

San Francisco; U. S. Army

From the Medical Service of the Veterans Administration Hospital, the Department of Medicine and Pathology, University of California Medical School, and the Department of Medicine, Stanford University School of Medicine, San Francisco.

JAMA. 1954;156(2):98-101. doi:10.1001/jama.1954.02950020004002
Abstract

Many of the toxic reactions to phenylbutazone have been reported previously; these have included edema1 and toxic effects on the skin,2 gastrointestinal tract,3 hematopoietic system,4 central nervous system,2a heart,5 and probably the eye.5a The possibility of deleterious effects of phenylbutazone on the liver has not been publicized adequately. The following case reports illustrate the potential severity of such complications.

REPORT OF CASES 

Case 1.—  A 78-year-old white housewife was hospitalized on Nov. 28, 1952, because of jaundice of four days' duration. For some 40 years she had complained of multiple joint pains, which were caused by degenerative joint disease, especially of the hips. On Oct. 16, 1952, phenylbutazone therapy was started in a daily oral dose of 800 mg. Symptomatic improvement was noted. On or about Nov. 1 she experienced mild abdominal pain, which persisted until her entry into the hospital. On Nov.

First Page Preview View Large
First page PDF preview
First page PDF preview
×